My Sanford Chart allows you secure online access to your personal health information and your child's health information. It's available anywhere you have internet access. There is no cost to you and registering is quick and simple.
If you follow your doctor's directions about taking narcotic medicines—and you don't have a history of substance abuse—your risk of getting addicted is small. In the past, narcotics were used only for short periods for short-term pain or for cancer pain. Many experts now also use them for longer periods to treat chronic pain. You can take these drugs, which are sometimes called opioids, to reduce pain and increase your functioning without becoming addicted.
If you stop taking narcotics suddenly, you may get nausea, sweating, chills, diarrhea, and shaking. The symptoms aren't life-threatening.
You can avoid withdrawal symptoms if you gradually stop taking the medicines over a set period of time. Work with your doctor to see how to gradually stop taking the medicine you are on.
What should you do if you think you may be addicted?
If you think you may be addicted, talk to your doctor. Signs of addiction include the following:
When you are addicted to painkillers for a long time, withdrawal can be very difficult. But treatment is available to help you through that process.
|Primary Medical Reviewer||William H. Blahd, Jr., MD, FACEP - Emergency Medicine|
|Specialist Medical Reviewer||Robert B. Keller, MD - Orthopedics|
|Last Revised||February 5, 2013|
Last Revised: February 5, 2013
Author: Healthwise Staff
To learn more visit Healthwise.org
© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.